Alert archive / South Dakota / Red Flag Warnings in 2024
Red Flag Warning 10, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this red flag warning at Apr 15, 2024, 4:29 AM CDT for 4 states. It took effect at Apr 15, 2024, 11:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 15, 2024, 4:29 AM CDT (09:29 UTC)
- In effect from
- Apr 15, 2024, 11:00 AM CDT
- Expired
- Apr 15, 2024, 8:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Sioux Falls, SD
All 44 counties
Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 13 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3360 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
021 WWUS83 KFSD 150929 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 429 AM CDT Mon Apr 15 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-052>056-058>062-064>071-151700- /O.UPG.KFSD.FW.A.0008.240415T1600Z-240416T0200Z/ /O.NEW.KFSD.FW.W.0010.240415T1600Z-240416T0100Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld- Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-Minnehaha- Douglas-Hutchinson-Turner-Bon Homme-Yankton-Union- 429 AM CDT Mon Apr 15 2024 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH CENTRAL AND SOUTHEASTERN SOUTH DAKOTA, NORTHEASTERN NEBRASKA, NORTHWESTERN IOWA, AND SOUTHWESTERN MINNESOTA. The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM this morning to 8 PM CDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Iowa, Lyon, Osceola, Dickinson, Sioux, O'Brien, Clay, Plymouth, Cherokee, Buena Vista, Woodbury and Ida. In Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles, Jackson, Pipestone and Rock. In Nebraska, Dixon and Dakota. In South Dakota, Beadle, Kingsbury, Brookings, Jerauld, Sanborn, Miner, Lake, Moody, Aurora, Davison, Hanson, McCook, Minnehaha, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * WINDS...Southeast 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ SDZ057-063-151700- /O.NEW.KFSD.FW.W.0010.240415T1600Z-240416T0100Z/ Brule-Charles Mix- 429 AM CDT Mon Apr 15 2024 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM this morning to 8 PM CDT this evening. * AFFECTED AREA...In South Dakota, Brule and Charles Mix. * WINDS...Southeast 25 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
650 WWUS83 KFSD 151716 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 1216 PM CDT Mon Apr 15 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-052>071-160100- /O.CON.KFSD.FW.W.0010.000000T0000Z-240416T0100Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld- Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 1216 PM CDT Mon Apr 15 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH CENTRAL AND SOUTHEASTERN SOUTH DAKOTA, NORTHEASTERN NEBRASKA, NORTHWESTERN IOWA, AND SOUTHWESTERN MINNESOTA.... * AFFECTED AREA...In Iowa, Lyon, Osceola, Dickinson, Sioux, O'Brien, Clay, Plymouth, Cherokee, Buena Vista, Woodbury and Ida. In Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles, Jackson, Pipestone and Rock. In Nebraska, Dixon and Dakota. In South Dakota, Beadle, Kingsbury, Brookings, Jerauld, Sanborn, Miner, Lake, Moody, Brule, Aurora, Davison, Hanson, McCook, Minnehaha, Charles Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * WINDS...Southeast 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 18 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
233 WWUS83 KFSD 160041 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 741 PM CDT Mon Apr 15 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-052>071-160145- /O.EXP.KFSD.FW.W.0010.000000T0000Z-240416T0100Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld- Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 741 PM CDT Mon Apr 15 2024 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH CENTRAL AND SOUTHEASTERN SOUTH DAKOTA, NORTHEASTERN NEBRASKA, NORTHWESTERN IOWA, AND SOUTHWESTERN MINNESOTA... Temperatures are beginning to cool, resulting in increasing humidity levels. While the Red Flag Warning will expire at 8 pm CDT, gusty southeasterly winds will allow for elevated fire danger to persist through the evening hours. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Apr 15, 3:56 AM CDT, 33 minutes earlier. Its key messages:
- Highs in the 70s and 80s for today. Warm temperatures in combination with dry fuels, low relative humidity values, and gusty southeast winds have prompted a Red Flag Warning for most of the region this afternoon.
- High confidence in rainfall tonight and continuing into Wednesday morning. Widespread rainfall totals of around a half an inch are expected. Areas of northwestern Iowa and southwestern Minnesota have a high (>80%) chance of seeing an inch or more. Isolated pockets of over 2 inches are also possible.
- Isolated to scattered severe thunderstorms are possible tonight and Tuesday morning. The greatest threat with the strongest storms will be large hail, isolated damaging wind gusts. While the threat for tornadoes is low, they cannot be ruled out.
- Cooler temperatures and breezy conditions are expected Wednesday through Friday.
Area forecast discussion, Apr 15, 3:56 AM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
356 AM CDT Mon Apr 15 2024
.KEY MESSAGES...
- Highs in the 70s and 80s for today. Warm temperatures in
combination with dry fuels, low relative humidity values, and
gusty southeast winds have prompted a Red Flag Warning for
most of the region this afternoon.
- High confidence in rainfall tonight and continuing into
Wednesday morning. Widespread rainfall totals of around a half
an inch are expected. Areas of northwestern Iowa and
southwestern Minnesota have a high (>80%) chance of seeing an
inch or more. Isolated pockets of over 2 inches are also
possible.
- Isolated to scattered severe thunderstorms are possible
tonight and Tuesday morning. The greatest threat with the
strongest storms will be large hail, isolated damaging wind
gusts. While the threat for tornadoes is low, they cannot be
ruled out.
- Cooler temperatures and breezy conditions are expected
Wednesday through Friday.
&&
.DISCUSSION...
Issued at 352 AM CDT Mon Apr 15 2024
TODAY (Monday): Water vapor imagery shows our ridge for today as
well as a low pressure system spinning over the southwest region of
the U.S.. This ridge along with broad WAA and a 40-50 kt LLJ will
result in warm and breezy conditions this afternoon. Winds will be
out of the southeast, and given the good mixing of the past few
days, expect this trend to continue. This will result in gusts in
the 35-40mph range with a few 45 mph gusts mixed in. The strongest
gusts will be along and west of I-29. East of I-29 winds will be
slightly tamer, in the 25-30 mph range. Some areas of central South
Dakota may have gusts approaching wind advisory criteria, and so
this will need to be monitored as the afternoon unfolds.
Temperatures will range from the 70s to the low 80s with warmer
temperatures as you move south. Very dry air will be in place over
the region this afternoon, resulting in falling dew points and
relative humidity (RH) dipping into the teen to low 20 percent
range. Latest trend in the short term guidance indicates a faster
decline in RH as well as lower minimums. As such, have decided to
upgrade our Fire Weather Watch to a Red Flag Warning. More on this
in the Fire Weather Discussion below.
TONIGHT: The CAMS continue to show the slowing trend mentioned in
the previous discussion. Current runs indicate convective initiation
beginning in our southern counties along the Missouri River around 8-
9pm. Bulk shear in the 0-6km layer has held steady in this set of
model runs at around 40 kts. But soundings continue to indicate we
will be capped in the low levels. 700-500 mb lapse rates are
sufficiently steep, in the 7.5-8 deg C range. However, the best
instability remains to the south. At the surface, SBCIN is in the
100+ J/kg range, which along with the strong cap will likely inhibit
surface based convection. However, there will be around 500 J/kg of
MUCAPE, which supports that if convection does initialize, it will
likely be elevated. The greatest threat with this environmental set
up will be large hail up to around 1.5 inches, with a secondary
threat of damaging wind gusts in excess of 50 mph, and an isolated
tornado or two.
TUESDAY: Strong winds continue into the overnight hours as the SPG
tightens ahead of the approaching surface low out of northern
Colorado. Stronger winds will move east with the low into Iowa and
Minnesota by late morning. Winds are expected to decrease by Tuesday
afternoon as the low overtakes the area.
Mid Tuesday morning, CAMS guidance indicates another line of
thunderstorms developing along the warm front over northwestern Iowa
and southwestern Minnesota. Mid-level lapse rates are expected to
weaken, but remain robust enough to again support the formation of
large hail and damaging winds. This stronger line of storms is
expected to quickly move out of the area to the northeast.
CAA will follow as the low moves to the northeast, and temper highs
for Tuesday into the 50s to low 60s. Short term guidance has come
into good agreement on track, but there is still the possibility
that it could wobble north or south a bit more in the coming 24
hours. Currently, guidance suggests a lull in rain Tuesday
afternoon as the dry slot moves over southeastern South Dakota,
northwestern Iowa, and into southwestern Minnesota. On the
backside in the deformation zone, rain will redevelop and
continue through late Tuesday, into early Wednesday morning
before tapering off. Plentiful QPF is present within this
system. As a result, most areas will see at least a half inch of
rain. Ensemble guidance shows a 70-90% probability for areas
east of I-29 to see 1 inch or more. With this in mind, isolated
pockets of 2-3 inches are possible, especially over northwestern
Iowa.
WEDNESDAY AND BEYOND: Mostly zonal flow aloft and northerly winds at
the surface will keep temperatures a little closer to normal for
this time of year, in the 50s with lows in the 20s to 30s. Another
round of showers looks possible for Thursday, however model guidance
is in low agreement at this time, and therefore confidence is
low.
&&
.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1257 AM CDT Mon Apr 15 2024
VFR conditions will prevail with clear skies and increasing
easterly winds tonight. Winds along and west of the James River
will become a bit breezy tonight as the low level jet (LLJ)
strengthens. Thus, have included LLWS in KHON's TAF for a few
hours tonight.
Winds continue to strengthen out of the southeast tomorrow with
gusts between 25-35 knots expected, strongest west of I-29. Mainly
clear skies persist through the morning and afternoon hours before
the chance for showers and storms return to the area tomorrow
evening. Showers and storms look to develop south of the Missouri
River tomorrow evening and push northwards into the area. Have
included mention of showers in KFSD and KSUX as confidence is
highest in these TAF sites seeing rain. While thunder is possible
with the rain, have omitted any mention of thunder in TAFs as timing
and location of storms may still change. Will continue to monitor
trends but mention of thunder will likely be needed once confidence
increases in storm location and timing. The showers and storms will
finish out the TAF period.
&&
.FIRE WEATHER...
Issued at 244 PM CDT Sun Apr 14 2024
Very high fire danger is expected to prevail across the region
Monday as breezy southeasterly winds cause relative humidity values
to fall into the lower 20s. Gusts during this time look to range
between 30 to 40 MPH, with perhaps a few isolated gusts as high as
45 MPH. Thus, with dry fuels still in place, have decided to issue a
Fire Weather Watch for portions southeastern South Dakota,
northeastern Nebraska, northwestern Iowa, and southwest Minnesota
after collaboration with neighbors. We strongly encourage you to
exercise caution with any activity that may cause a spark, as fires
can spread quickly under these conditions!
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning from 11 AM this morning to 8 PM CDT this
evening for SDZ038>040-052>071.
MN...Red Flag Warning from 11 AM this morning to 8 PM CDT this
evening for MNZ071-072-080-081-089-090-097-098.
IA...Red Flag Warning from 11 AM this morning to 8 PM CDT this
evening for IAZ001>003-012>014-020>022-031-032.
NE...Red Flag Warning from 11 AM this morning to 8 PM CDT this
evening for NEZ013-014.
&&
DISCUSSION...AJP
AVIATION...BP
FIRE WEATHER...SSTHazardous weather outlook, Apr 14, 4:10 PM CDT, 12 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 410 PM CDT Sun Apr 14 2024 IAZ001>003-012>014-021-022-MNZ071-072-080-081-089-090-097-098- SDZ038>040-052>056-059>062-066-067-152115- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Cherokee-Buena Vista- Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle- Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Davison-Hanson- McCook-Minnehaha-Turner- 410 PM CDT Sun Apr 14 2024 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Warm temperatures, low humidity, and breezy winds have created elevated fire danger this afternoon east of I-29. Any fire danger will cease this evening as temperatures begin to cool. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Very warm, dry, and gusts of 30 to 45 mph will lead to very high fire danger on Monday afternoon. A strong spring system will bring periods of showers and thunderstorms and locally heavy rainfall to the region Monday night through early Wednesday. There is potential for severe weather Monday night and Tuesday with the main threat being large hail up to half dollar size. Damaging wind gusts and a few tornadoes cannot be ruled out as well. A widespread half inch to two inches of rain is expected by Wednesday, along with isolated amounts of 2+ inches. Be sure to continue to monitor the forecast for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ020-031-032-NEZ013-014-SDZ050-057-058-063>065-068>071-152115- Plymouth-Woodbury-Ida-Dixon-Dakota-Gregory-Brule-Aurora-Charles Mix- Douglas-Hutchinson-Bon Homme-Yankton-Clay-Union- 410 PM CDT Sun Apr 14 2024 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Warm temperatures, low humidity, and breezy winds have created elevated fire danger this afternoon east of I-29. Any fire danger will cease this evening as temperatures begin to cool. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Very warm, dry, and gusts of 30 to 45 mph will lead to very high fire danger on Monday afternoon. A strong spring system will bring periods of showers and thunderstorms to the region Monday night through early Wednesday. There is potential for severe weather Monday night and Tuesday with the main threats being large hail up to half dollar size and damaging wind gusts. A widespread half inch to two inches of rain is expected by Wednesday, along with isolated amounts of 2+ inches. Be sure to continue to monitor the forecast for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Red Flag Warnings in South Dakota, 2024Red Flag Warnings in Iowa, 2024Red Flag Warnings in Minnesota, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.